What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 4, 1:30 AM PST, 8 hours 30 minutes earlier.
Area forecast discussion, May 4, 1:30 AM PST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
230 AM PDT Sat May 4 2024
.SYNOPSIS...
A weather system moves through the area today bringing showers,
mountain snow, isolated thunderstorms, gusty winds and cooler
temperatures. Warmer and drier conditions return next week with
gusty north to east winds mid-week.
&&
Current radar shows the weather system starting to move into far
northwestern California this morning. Precipitation will spread
inland through the day today, in the form of Valley and foothill
showers, and mountain snow. Latest guidance from WPC shows storm
total QPF of around 0.50"-1.25" in the Valley, with 1"-3" in the
foothills and mountains. Isolated thunderstorms are also in the
forecast for today (15-30% probability). Brief heavy rain, small
hail, lightning, gusty winds and brief funnel clouds will be
possible with any thunderstorms that develop. Best chances are
north of Interstate 80.
For the mountains, snow is expected today, heavy at times. Storm
total snow amounts have increased slightly. The National Blend of
Models (NBM) advertises a 75-95% probability of 8 inches of snow
or more, and 50-90% probability of 12 inches or more. Snow levels
have also trended slightly lower, and the Winter Storm Warning
area has been expanded to include elevations above 4000 feet. Snow
levels will initially be around 4000-5000 feet this afternoon and
lower to around 2500-3500 feet by early Sunday morning. Snow
rates of 1-2 inches per hour, combined with gusty winds will lead
to travel delays, reduced visibilities, snow covered roads and
chain controls. People should check the forecast and road
conditions before traveling in the mountains this weekend.
Gusty south to southwest winds are also developing ahead of the
storm. A Wind Advisory has been issued for portions of the
Northern and Central Sacramento Valley, mainly east of Interstate
5, and the Northeast Foothills through 11 AM this morning. The NBM
shows a 65-95% probability of 40 mph gusts or greater in this
area, and a 55-95% probability of 50 mph gusts in the mountains
where the Winter Storm Warning is in place. Much cooler
temperatures will also influence the area, with highs around 15 to
20 degrees below the climatological normal for this time of year
today, which is also highlighted with a strong signature on the
Extreme Forecast Index (EFI). Precipitation tapers off on Sunday,
as just a few showers and mountain snow showers linger in the
mountains. Temperatures will gradually warm next week, with
periods of breezy winds.
&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensemble guidance and cluster analysis indicate a dry, warm and
windy pattern setting up for mid to late next week. There is still
some uncertainty with the exact details such as timing and
magnitude of the winds. The Extreme Forecast Index (EFI) is
highlighting strong north to east winds in the typical wind prone
areas for this direction which would include the western portion
of the Valley and in the mountains. The National Blend of Models
(NBM) shows a 55 to 85 percent probability of wind gusts greater
than 40 mph in those areas on Wednesday. Temperatures gradually
warm over the extended forecast period, returning to the 80s in
the Valley.
&&
.AVIATION...
Pacific weather system moves through today with widespread MVFR
conditions spreading south in the Central Valley through the
morning, then generally VFR after 21Z except MVFR vicinity
scattered showers and isolated thunderstorms. In the Sierra,
widespread IFR/LIFR conditions develop after 15Z with rain, snow
and thunderstorms. Snow levels lowering to 5000-6000 feet this
afternoon, and to around 3500 feet tonight. Widespread southerly
surface wind gusts 25-35 kts with 35-45 kts over higher terrain.
Wind decreasing in the Central Valley after 00Z Sunday.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 AM PDT this morning for Central
Sacramento Valley-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley.
Winter Storm Warning from 11 AM this morning to 8 AM PDT Sunday
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.
&&
In the hours before
Special weather statement, May 4, 7:36 AM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
836 AM PDT Sat May 4 2024
CAZ015-016-066-068-041630-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
836 AM PDT Sat May 4 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL TEHAMA...SOUTHWESTERN BUTTE...
NORTHEASTERN GLENN AND SOUTH CENTRAL SHASTA COUNTIES THROUGH 930 AM
PDT...
At 835 AM PDT, Doppler radar was tracking gusty showers along a line
extending from near Redding to Red Bluff to Orland. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Redding, Chico, Red Bluff, Corning, Orland, Willows, Shingletown,
Palo Cedro, Glenn, Anderson, Tehama, Gerber-Las Flores, Bluegum,
Dairyville, Dayton, Artois, Millville, Paynes Creek, Whitmore, and
Inwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4068 12184 3947 12167 3948 12226 4056 12236
TIME...MOT...LOC 1535Z 279DEG 8KT 4051 12225 3957 12227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RoweSpecial weather statement, May 4, 7:45 AM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Sacramento CA
845 AM PDT Sat May 4 2024
CAZ016>018-063-041630-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Mountains Southwestern Shasta County to Western Colusa County CA-
Central Sacramento Valley CA-
845 AM PDT Sat May 4 2024
...GUSTY SHOWERS WILL IMPACT YOLO...COLUSA...SUTTER...WESTERN
SACRAMENTO...NORTHWESTERN SAN JOAQUIN...SOLANO...SOUTHWESTERN BUTTE
AND SOUTHEASTERN GLENN COUNTIES THROUGH 930 AM PDT...
At 844 AM PDT, Doppler radar was tracking gusty showers along a line
extending from Willows to near American Canyon. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east/southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vallejo, Fairfield, Vacaville, Davis, Woodland, Benicia, Maxwell,
Rumsey, Yuba City, Suisun City, Dixon, Rio Vista, Winters, Gridley,
Colusa, Dunnigan, Tancred, Zamora, Collinsville, and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 12220 3832 12221 3832 12206 3859 12212
3885 12233 3949 12226 3949 12167 3805 12157
3811 12160 3805 12172 3804 12178 3808 12175
3804 12183 3807 12182 3807 12204 3812 12198
3814 12205 3804 12216 3815 12240
TIME...MOT...LOC 1544Z 296DEG 13KT 3951 12223 3812 12234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RoweSpecial weather statement, May 4, 8:32 AM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
932 AM PDT Sat May 4 2024
CAZ014>017-066>068-041715-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Southern Sacramento Valley CA-
Burney Basin / Eastern Shasta County CA-Motherlode CA-
Central Sacramento Valley CA-Western Plumas County/Lassen Park CA-
932 AM PDT Sat May 4 2024
...GUSTY SHOWERS WILL IMPACT NORTHERN YOLO...EASTERN COLUSA...
SUTTER...WESTERN PLUMAS...WEST CENTRAL PLACER...EASTERN TEHAMA...
BUTTE...SOUTHEASTERN GLENN...YUBA...SOUTHEASTERN SHASTA...EXTREME
WESTERN LASSEN AND WESTERN NEVADA COUNTIES THROUGH 1015 AM PDT...
At 931 AM PDT, Doppler radar was tracking gusty showers along a line
extending from near Whitmore to Meridian. This line is
associated with the narrow cold-frontal rain band (NCFR). Movement
was east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chico, Paradise, Oroville, Marysville, Brush Creek Rs, Palermo,
Shingletown, Pulga, Mineral, Yuba City, Lincoln, Gridley, Thermalito,
Dunnigan, Stirling City, Storrie, Stanfield Hill, Olivehurst,
Pennington, and Oroville East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 12133 3886 12125 3884 12197 4062 12198
TIME...MOT...LOC 1631Z 268DEG 12KT 4059 12189 3913 12190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Rowe